Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 12, 2021Pearl River County, Mississippi

NWS New Orleans, LA issued this special weather statement at Aug 12, 2021, 11:13 AM CDT for Pearl River County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 11:13 AM CDT (16:13 UTC)
Expired
Aug 12, 2021, 11:45 AM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Hail
0.00 in
Wind
30

County Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS84 KLIX 121613
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
1113 AM CDT Thu Aug 12 2021
 
MSZ077-080-081-121645-
Harrison MS-Hancock MS-Pearl River MS-
1113 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Harrison, northern Hancock and Pearl River Counties through 1145 AM
CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kiln, or 11 miles north of Diamondhead, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Picayune, Poplarville, Diamondhead, Saucier, Kiln, Lyman and Mcneil. 

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 14 and 23.
 Interstate 59 in Mississippi between mile markers 3 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8934 3065 8925 3068 8924 3068 8898
      3064 8895 3037 8931 3037 8935 3035 8938
      3053 8978 3056 8981 3062 8983 3064 8982
      3066 8984 3098 8946 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1612Z 127DEG 10KT 3055 8933 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 10:45 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 12, 10:45 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1045 AM CDT Thu Aug 12 2021

.MORNING UPDATE...Main update is to increase PoPs across much of
the area. quite a bit of marine convection already ongoing east of
the MS River and this is moving onshore over coastal MS. GOES16
Total Precipitable Water shows a very deep plume of moisture
moving inland today and this should lead to numerous and possibly
widespread convection in the next few hours. Locally heavy rain
will be possible but hopefully storms will not last too long and
as typical with the summer be dictated by outflow and
seabreeze/lakebreeze boundaries. Temps look ok with upper 80s to
lower 90s but if convection really expands quickly then lower 90s
could be difficult. Updated zones already out. /CAB/

&&

.PREV DISCUSSION... /issued 403 AM CDT Thu Aug 12 2021/

SHORT TERM (Today through Saturday)
Looking at the upper level pattern across the country, there's a
weaker ridge centered just off the Carolinas coast, another near the
Desert Southwest and a trough axis near the Great Lakes. That leaves
the CWA in an area of weakness between all those features. When you
don't have any appreciable subsidence and it's hot/summertime,
thunderstorms will be developing. Just too much moisture and
instability to not have any storms. Thus, looking at 60 to 80%
coverage today per NBM. Absolutely no reason to stray from that
guidance as coverage yesterday was probably even more than that.
Daily highs have been quite steady from day to day, topping out in
the low to mid 90s. With dewpoints in the mid 70s, should see heat
indicies in the low 100s to 107. Short term isolated timeframes of
108+ are possible but higher rain coverage should keep those
instances to a minimum.

The upper level pattern will change little today through Friday.
Thus, expect similar diurnal temps and rain chances.

MEFFER

LONG TERM (Sunday through Wednesday)...
Going into later this weekend, the main focus remains on the future
path of then Tropical Storm Fred entering the southeastern Gulf.
Taking a broader look at the overall synoptic pattern shows the
northern Gulf coast between an eastern Atlantic ridge parked north
of the Bahamas, and deeper larger scale ridging anchored across the
western US. Meanwhile, weak and subtle troughing within a zone of
upper-level weakness pushes east into the Ohio valley region helping
to "pave a path" pulling Fred northwest into some portion of Florida
late this weekend or early next week. Overall ensemble model spread
with this system is somewhat confident keeping impacts east of our
area, but there remains several obstacles that may lead to a few
tricks in the forecast. One, the placement and/or strength of the
Atlantic ridge. Two, just how much land interaction weakens Fred in
the short range as it tracks over the Greater Antilles and three,
moderate to strong westerly shear that will exist throughout Fred's
track into the Gulf. These could all cause some slight deviations in
the forecast track and/or intensity leading to a lower confidence
forecast. While again, a track to our east is more likely based on
current guidance and analysis, this system will still need to be
monitored regardless.

Otherwise, with the aforementioned stationary front to our north,
high PW tropospheric moisture content remains parked over the
southeastern US underneath weak steering flow aloft. This will
continue to support daily afternoon shower/storm chances going into
the rest of next week. Glancing at forecast model soundings
illustrate a very moist, tropical thermal profile daily with "warm"
low to mid-level temperatures, likely reducing any severe weather
risk to only a few strong storms or two (sub-severe wind gusts 30-
40mph) and locally heavy rain the main risks. Going beyond into late
week, long-range models hint at anomalously high heights slowly
building back in to around 594dm in the NW GOMEX, around 1 to 2
standard deviations above normalized climatology. This could lead to
a slight increase in forecast high temperatures late week, perhaps
leading to higher heat indicies but overall hazardous weather risks
will remain low and rather typical for a summertime pattern along
the northern Gulf coast.

KLG

AVIATION...
Expect VFR conditions for all area terminals through mid-morning.
Only potential exception will be in and around KMCB with some patchy
surface fog possible around daybreak, but should refrain from
becoming a significant impact. Otherwise, another round of spotty
SHRA/TSRA is expected late morning, lasting through the afternoon
and evening hours. Main threats in any one storm will be heavy
rainfall leading to reductions in VIS, lower CIGs which may
temporarily reduce flight categories and gusty downdraft winds in
excess of 30 to 40kts. All activity is expected to come to an end
between 23 to 01Z following with VFR prevailing thereafter.

KLG

MARINE...
Bermuda ridge building into region should keep winds generally
southeast through most of the week. Expect wind speeds to be less
than 10 knots for the most part which should limit wave heights to
2 feet or less. Going into the weekend, Tropical Storm Fred is
expected to be tracking northward in the vicinity of Florida. This
will reposition the surface pressure field such that winds become
more east and northeast. Could see a bump in wind speeds and sea
heights as well depending on how strong the storm is. In addition,
the strength and storm's proximity to the local coastal waters
will determine what swells we see.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  92  72  93  74 /  60  20  50  20
BTR  90  73  92  74 /  80  20  60  20
ASD  92  74  94  75 /  70  20  60  20
MSY  92  78  94  79 /  80  20  60  20
GPT  91  75  93  75 /  70  20  50  20
PQL  92  74  93  74 /  70  20  50  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 12, 11:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1113 AM CDT Thu Aug 12 2021

MSZ077-080-081-121645-
Harrison MS-Hancock MS-Pearl River MS-
1113 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Harrison, northern Hancock and Pearl River Counties through 1145 AM
CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kiln, or 11 miles north of Diamondhead, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Picayune, Poplarville, Diamondhead, Saucier, Kiln, Lyman and Mcneil.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 14 and 23.
 Interstate 59 in Mississippi between mile markers 3 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3065 8934 3065 8925 3068 8924 3068 8898
      3064 8895 3037 8931 3037 8935 3035 8938
      3053 8978 3056 8981 3062 8983 3064 8982
      3066 8984 3098 8946 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1612Z 127DEG 10KT 3055 8933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:40 AM CDTSpecial Marine WarningLIX95 min
Aug 12, 10:14 AM CDTSpecial Marine WarningLIX91 min
Aug 12, 2:23 PM CDTSpecial Weather StatementLIXAscension37 min
Aug 12, 2:58 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, Iberville, Lafourche, Livingston, Saint James and 1 more2 hr
Aug 12, 3:02 PM CDTSpecial Weather StatementLIXAscension, Saint James58 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.